|LETTERS TO EDITOR
|Year : 2020 | Volume
| Issue : 1 | Page : 78-80
Electrocardiographic changes or artifacts? A dilemma
Rakesh Kumar, Mritunjay Kumar, Pradeep Bhatia, Manoj Kamal, Sadik Mohammad, Rashmi Syal
Department of Anaesthesiology and Critical Care, All India Institute of Medical Science, Jodhpur, Rajasthan, India
|Date of Submission||25-Jun-2019|
|Date of Decision||14-Jul-2019|
|Date of Acceptance||23-Aug-2019|
|Date of Web Publication||13-Feb-2020|
Dr. Rakesh Kumar
Department of Anaesthesiology and Critical Care, All India Institute of Medical Science, Jodhpur - 342 005, Rajasthan
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Kumar R, Kumar M, Bhatia P, Kamal M, Mohammad S, Syal R. Electrocardiographic changes or artifacts? A dilemma. Indian Anaesth Forum 2020;21:78-80
|How to cite this URL:|
Kumar R, Kumar M, Bhatia P, Kamal M, Mohammad S, Syal R. Electrocardiographic changes or artifacts? A dilemma. Indian Anaesth Forum [serial online] 2020 [cited 2020 Feb 21];21:78-80. Available from: http://www.theiaforum.org/text.asp?2020/21/1/78/278181
Continuous electrocardiography (ECG) is a standard noninvasive monitoring commonly used in the perioperative period. Interference to the ECG waveforms from movement, tremors, and shivering of the patients is very common. Electrosurgical units, electrical nerve stimulators, infusion pumps, ultrasound machine, extracorporeal and dialysis roller pumps, and high-frequency oscillatory ventilator are common external sources of artifacts., We describe a case in which, due to contact with nerve stimulator electrode, the monitor showed abnormal ECG waveform, similar to atrioventricular (AV) dissociation.
A 61-year-old, American Society of Anesthesiologists Grade II, male patient was scheduled for brachial plexus repair. Preoperative ECG showed normal sinus rhythm. Intraoperatively, the patient was maintained on total intravenous anesthesia without muscle relaxant to facilitate use of peripheral nerve stimulator to locate damaged and spared parts of brachial plexus. During the intraoperative period, when a surgeon applied returning electrode of nerve stimulator, on the patient's back, the cardiac monitor suddenly started showing abnormal ECG mimicking AV dissociation. This waveform was seen, even when the nerve stimulator was switched off [Figure 1]. Patient's hemodynamic parameters and arterial and plethysmographic waveforms were normal, and on arterial blood gas analysis, no metabolic or electrolyte abnormalities were detected. Various causes of ECG artifacts such as poor contact of electrode to the body, breakage of cable, and electromagnetic interference were also ruled out. On further investigation, we found that the return electrode of nerve stimulator placed by our surgical colleague was touching one of the ECG electrodes. On separation of return electrode of nerve stimulator from ECG electrode, the monitor started showing normal sinus rhythm, although artifacts appeared only when the peripheral nerve stimulator was used [Figure 2].
|Figure 1: Electrocardiographic artifacts even when nerve stimulator was not using that time|
Click here to view
|Figure 2: Electrocardiographic artifact followed by normal sinus rhythm when both electrodes separated. Artifact only visible when nerve stimulator was used followed by normal sinus rhythm when nerve stimulator off|
Click here to view
ECG artifacts are the abnormal electric activities seen in ECG tracings that are not of cardiac origin. Most of the time, these artifacts are easily recognizable, but sometimes, it may lead to unwarranted panic, confusion, and therapeutic interventions such as unnecessary investigations and consultations, administration of anti-arrhythmic agents, and electrotherapy. Selvan et al. have reported intra-aortic balloon pump triggering failure and hemodynamic instability of the patient as a result of an ECG artifact. A case series of 12 patients with ECG artifacts mimicking ventricular tachycardia has even reported placement of permanent pacemaker and internal cardiac defibrillator.
In our case, electrode of ECG was touching electrode of nerve stimulator, which probably caused re-entry or overlapping of detected waveforms from touching electrodes, making ECG tracings look-like AV dissociation. Any new-onset ECG changes without any prior history, with stable hemodynamic parameters and normal plethysmographic arterial waveform, always raise strong suspicion of interference from noncardiac sources.
Appropriate skin preparation, correct electrode placement, vigilance against broken leads, maintenance of a safe distance of electrosurgical units, grounding of electrical appliances used in the intraoperative period, and use of low- and high-frequency filters are some of the key steps that can be taken to prevent such incidences. Although it is suggested to keep minimum distance between two adjacent electrodes of 4–5 cm, we could not find any reference for safe distance between two electrodes.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Chase C, Brady WJ. Artifactual electrocardiographic change mimicking clinical abnormality on the ECG. Am J Emerg Med 2000;18:312-6.
Patel SI, Souter MJ. Equipment-related electrocardiographic artifacts: Causes, characteristics, consequences, and correction. Anesthesiology 2008;108:138-48.
Selvan RB, Rao PB, Ramachandran TR, Veliath DG. Earthing defect: A cause for unstable hemodynamics. Ann Card Anaesth 2012;15:47-9.
] [Full text]
Knight BP, Pelosi F, Michaud GF, Strickberger SA, Morady F. Clinical consequences of electrocardiographic artifact mimicking ventricular tachycardia. N
Engl J Med 1999;341:1270-4.
[Figure 1], [Figure 2]